Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 209, NWS Morristown, TN

July 8, 2012Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2012, 2:46 PM EDT for Russell County, Wise County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 2:46 PM EDT (18:46 UTC)
Expired
Jul 8, 2012, 3:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 129 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS54 KMRX 081846
SVRMRX
VAC167-195-081930-
/O.NEW.KMRX.SV.W.0209.120708T1846Z-120708T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN WISE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF LEBANON...AND WAS MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HONAKER...ROSEDALE AND DYE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3705 8181 3696 8178 3687 8194 3688 8199
      3685 8209 3682 8211 3680 8211 3672 8232
      3701 8247 3702 8245 3696 8235 3705 8217
      3706 8205 3713 8201 3714 8190
TIME...MOT...LOC 1846Z 272DEG 8KT 3701 8202

$$

DMG
1 follow-up statement
492 
WWUS54 KMRX 081905
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SUN JUL 8 2012

VAC167-195-081930-
/O.CON.KMRX.SV.W.0209.000000T0000Z-120708T1930Z/
RUSSELL VA-WISE VA-
305 PM EDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WISE AND RUSSELL COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DYE...OR 8 MILES SOUTHWEST OF RICHLANDS...MOVING EAST AT
15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OFEXTREME EASTERN RUSSELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3705 8181 3696 8178 3687 8194 3688 8199
      3685 8209 3682 8211 3680 8211 3672 8232
      3701 8247 3702 8245 3696 8235 3705 8217
      3706 8205 3713 8201 3714 8190
TIME...MOT...LOC 1905Z 290DEG 11KT 3701 8188

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:55 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 8, 1:55 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
155 PM EDT SUN JUL 8 2012

.AVIATION...SCATTERED CONVECTION IS SLOWLY DEVELOPING ACROSS THE
REGION THIS AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT.
COVERAGE VERY LIMITED AT THIS POINT AND FOR NOW WILL MENTION AS VCTS
THROUGH 02Z.  IF A STORM MOVES ACROSS A TAF SITE...BE PREPARED FOR
BRIEF MVFR CONDITIONS AND THUNDERSTORM WINDS.  AS THE FRONT
CONTINUES TO PROGRESS TOWARDS THE AREA TONIGHT INTO MONDAY
...ADDITIONAL CONVECTION WILL BE POSSIBLE.  SO...EXPECT TO SEE
ANOTHER ROUND OF SHOWERS AND THUNDERSTORM ON MONDAY BUT TIMING
DIFFICULT TO PIN DOWN.  FOR NOW WILL ONLY MENTIONED VCSH AT TRI
AFTER 14Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jul 8, 3:10 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 AM EDT SUN JUL 8 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 AM EDT SUN JUL 8 2012 /210 AM CDT SUN JUL 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES
OF STRONG TO SEVERE STORMS WILL BE ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM COVERAGE WILL INCREASE MONDAY AS A COLD FRONT SLOWLY
DRIFTS SOUTHWARD INTO THE REGION AND BECOMES STATIONARY. SCATTERED
STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES THROUGH
WEDNESDAY. THE MAIN SEVERE THREATS EACH DAY WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH
WEDNESDAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:29 PM EDTSevere Thunderstorm WarningMRXLee, Russell, Scott, Washington, Wise, City of Norton61 min
Jul 8, 3:48 PM EDTAreal Flood AdvisoryMRXRussell, Wise3 hr
Jul 8, 4:29 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.